Hyponatraemia Inquiry: Child given 'toxic dose' of anti-epileptic drug, inquest told
A child whose death was the focus of the Hyponatraemia Inquiry received a "toxic dose" of an anti-epileptic drug, a medical expert has told an inquest.
Dr Jeffrey Aronson, a clinical pharmacologist, gave testimony at the second day of the inquest held in Belfast's Laganside Courthouse into the death of Claire Roberts.
The inquest, overseen by Coroner Joe McCrisken, is to determine what caused the girl's death on October 23, 1996 at the Royal Victoria Hospital for Sick Children in Belfast.
The nine-year-old schoolgirl, from east Belfast, had been admitted two days earlier with symptoms of drowsiness and vomiting. The original death certificate gave the cause of death as cerebral oedema (a form of brain inflammation) and status epilepticus, although this was called into question by a UTV documentary.
The Hyponatraemia Inquiry, headed by Sir John O'Hara QC, ruled in 2012 that Claire's death had been preventable, and ordered a new coroner's inquest, which started on Monday.
Sir John also concluded that medical professionals were involved in a cover-up following the tragedy.
Hyponatraemia occurs when there is a shortage of sodium in the bloodstream and can happen as a result of receiving excess fluid.
The inquest, which was attended by Claire's parents, Alan and Jennifer, heard the girl had been prescribed phenytoin around 3pm on the day of her death after she had been observed having a seizure.
Dr Aronson said phenytoin, an anti-seizure medicine, had been linked to a "small increased risk" of triggering Syndrome of Inappropriate Anti-diuretic Hormone Secretion (SIADH), a condition in which the body makes too much antidiuretic hormone (ADH). This causes the body to retain too much water.
SIADH is one of the possible medical factors posited as a contributing factor to the child's death that Mr McCrisken will examine ahead of giving his findings tomorrow. Dr Aronson cited a recent Swedish study which had found phenytoin has a "smaller association" with SIADH.
He revealed that an increased dosage of the drug would "increase the likelihood" of the condition occurring.
The level of phenytoin administered to Claire had been given at what the clinical pharmacologist described as a "very high, toxic" dose.
"In layman terms, too much of the drug leads to adverse effects becoming much more likely," he told the inquest.
Yesterday, the inquest also heard from Professor Brian Harding, an expert neuropathologist, who appeared via video-link.
He told Mr McCrisken that there was no evidence of encephalitis, a rare but serious illness that causes inflammation of the brain.
On Monday, Professor Keith Cartwright, a consultant microbiologist, said he no longer agreed that viral encephalitis played a role in the child's death - his original opinion given at the inquiry.
Coroner's counsel Michael Chambers said yesterday the inquest so far had found "broad consensus" among medical experts that cerebral oedema was the cause of death, but what had triggered it had resulted in differing medical opinions.
Dr Brian Herron, who was one of the pathologists who contributed to Claire's original autopsy report, insisted pathological evidence indicated "mild inflammation" had been present in the brain. Mr McCrisken asked Dr Herron if he were to carry out the same pathological examination again, "in the same circumstances", would he conclude encephalitis was present.
"I've always accepted the possibility that there isn't encephalitis," he replied.
When pressed further, Dr Herron said if had no knowledge of the patient's history, he wouldn't note encephalitis on his report.
"But that's not the situation, and that shouldn't be the situation," he added.
The inquest continues today.